Kansas, 2002Damaging Wind and Lightning Strike in Kansas, August 8, 2002
August 8, 2002 · NWS GLD · 2 events in 1 county or zone
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 12:40 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 8, 12:40 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU AUG 8 2002
FORECAST CHALLENGES INCLUDE RAIN CHANCES AND TEMPERATURES.
TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS THE ERN
ZONES BUT WITH NO APPARENT LOW LEVEL BOUNDARIES TO FOCUS CONVECTION
ON UNTIL LATE WHEN THE COLD FRONT ENTERS ERN CO/FAR NWRN KS. WITH
MOISTURE AND DYNAMIC FORCING INDICATED WITH INCLUDE CHANCE POPS.
FRIDAY...THE COLD FRONT SLOWLY SAGS SWRD ACROSS THE SERN ZONES BY
LATE AFTERNOON. LOW LEVEL CONVERGENCE ALONG THE FRONT AND RICH
THETA-A AIR SHOULD AID IN PRODUCING ANOTHER CHANCE OF THUNDERSTORMS
IN THE AFTERNOON. GUIDANCE TEMPERATURES LOOK TOO COOL BASED ON
FORECAST 850 MB TEMPERATURES. WILL CONTINUE TSTMS INTO THE EVENING
HOURS ACROSS MOST ZONES.
SATURDAY...NWLY FLOW ALOFT WILL PREVAIL WITH LOW LEVEL UPSLOPE SELY
WINDS AND A THETA-E RIDGE AXIS ACROSS THE SRN ZONES. BASED ON
CONVECTIVE PARAMETERS...WILL GO WITH A CHANCE OF TSTMS DURING THE
AFTERNOON/EVENING HOURS. GUIDANCE HIGHS AGAIN LOOK TOO COOL.
SUNDAY...NWLY FLOW ALOFT CONTINUES WITH A WEAK LOW LEVEL CONVERGENCE
AXIS ACROSS THE WRN ZONES. HOWEVER...WITH LIMITED MOISTURE WILL
LEAVE OUT MENTION OF TSTMS. HIGHS NEAR NORMAL LOOK GOOD BASED ON 850
MB TEMPERATURE PROGS.
MONDAY-THURSDAY...A STRONG S/WV TROF SWEEPS EWRD ACROSS THE NRN
PLAINS ON MONDAY SENDING A VIGOROUS COLD FRONT ACROSS OUR AREA EARLY
MONDAY. WILL KEEP MONDAY DRY WITH LIMITED MOISTURE AND STABILIZATION
BEHIND THE COLD FRONT. PROGGED AVN 850 MB TEMPERATURES NEAR 16C
WOULD KEEP HIGHS IN THE 70S MONDAY. DRY NWLY FLOW TUE-THU...SO WILL
KEEP THESE DAYS DRY WITH A WARMING TREND.
.GLD...NONE.
RUBIN
In the hours before
Special weather statement, Aug 8, 9:40 AM MST, 4 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU AUG 8 2002
HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
LATE THIS MORNING A LOW PRESSURE TROUGH EXTENDS FROM SOUTH DAKOTA
DOWN THROUGH WESTERN NEBRASKA. AHEAD OF THE TROUGH SOUTH WINDS OF
15 TO 25 MPH AND GUSTY CAN BE EXPECTED. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE EASTERN COLORADO PLAINS BUT WILL NOT REACH
SEVERE LIMITS.
AS AN UPPER LEVEL TROUGH MOVES TOWARD THE NORTHERN PLAINS... A COLD
FRONT WILL MOVE DOWN TOWARD THE TRI-STATE AREA. THIS FRONT IS
EXPECTED TO REACH THE NORTHWEST CORNER OF THE AREA THIS EVENING AND
SLOWLY MOVE SOUTHEAST OVERNIGHT. BY FRIDAY MORNING THE FRONT WILL
REACH A MCCOOK TO GOODLAND TO TRIBUNE LINE AND MOVE OUT OF THE
AREA BY SUNSET FRIDAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ALONG THE FRONT WITH A CHANCE OF SEVERE THUNDERSTORMS FRIDAY
AFTERNOON.
72
Lightning, Thomas
- When
- August 8, 2:35 PM MST
- Where
- Thomas County, 9 mi W of Colby
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Truck driver stopped to assist at an accident site. When climbing back into his truck, lightning apparently struck near the vehicle, affecting the driver's left arm and chest. Police described the man as being in a state of shock, hyperventilating, having slurred speech, and complaining of tightness in his chest.
Thunderstorm Wind, Thomas
- When
- August 8, 6:00 PM MST
- Where
- Thomas County, 2 mi E of Gem
- Measured
- 60 kt (69 mph)
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.433, -100.867
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in North Dakota, August 8, 2002$113,000 · F1 · 39 events
- Flash Flood and Hail in South Dakota, August 8, 2002$200,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 8, 20022 injured · $27,000 · 1 in hail · 13 events
- Damaging Wind in Texas, August 8, 2002$100,000 · 70 kt wind · 1 event
- Flood and Damaging Wind in New Mexico, August 8, 2002$50,000 · 65 kt wind · 2 events
- Flash Flood in Colorado, August 8, 2002$40,000 · 1 event
- Lightning Strike in Texas, August 8, 20023 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 8, 2002$17,000 · 58 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 8, 20021.75 in hail · 21 events
- Damaging Wind in North Dakota, August 8, 20022 injured · 52 kt wind · 1 event
- Lightning Strike in South Dakota, August 8, 2002$20,000 · 1 event
- Damaging Winds in Wyoming, August 8, 2002$15,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313406, 5313405.